Alert archive / Montana / Red Flag Warnings in 2017
Red Flag Warning 22, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Sep 11, 2017, 3:26 PM MDT for 8 counties in Montana. It took effect at Sep 12, 2017, 12:00 PM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 11, 2017, 3:26 PM MDT (21:26 UTC)
- In effect from
- Sep 12, 2017, 12:00 PM MDT
- Expired
- Sep 12, 2017, 10:15 PM MDT
- In force
- 10 hr
- Issued by
- NWS Great Falls, MT
Counties Glacier County, MT, Jefferson County, MT, Lewis and Clark County, MT, Liberty County, MT, Pondera County, MT, Powell County, MT, Teton County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 70 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2205 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
180
WWUS85 KTFX 112126
RFWTFX
URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
326 PM MDT Mon Sep 11 2017
MTZ112-114-121300-
/O.NEW.KTFX.FW.W.0022.170912T1800Z-170913T0600Z/
/O.EXT.KTFX.FW.W.0021.000000T0000Z-170912T0600Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
326 PM MDT Mon Sep 11 2017
...RED FLAG WARNING FOR STRONG GUSTY WINDS AND LOW HUMIDITY NOW IN
EFFECT UNTIL MIDNIGHT MDT TONIGHT...
...RED FLAG WARNING FOR STRONG GUSTY WINDS AND LOW HUMIDITY IN
EFFECT FROM NOON TUESDAY TO MIDNIGHT MDT TUESDAY NIGHT...
The National Weather Service in Great Falls has issued a Red Flag
Warning, which is in effect from noon Tuesday to midnight MDT
Tuesday night.
* IMPACTS: Low Humidities and Strong Gusty Winds will create
erratic fire behavior and an increased risk of new fire starts.
* AFFECTED AREA:
In North Central Montana, Fire Weather Zones 112 and 114.
* COUNTIES AFFECTED:
In Central Montana, Lewis and Clark.
In North Central Montana, Glacier, Liberty, Pondera, Teton
Toole.
* LOWER ELEVATION WIND: West at 10 to 20 mph...with gusts near 30
mph.
* RIDGE TOP WINDS: West at 20 to 30 mph...with gusts near 40 mph.
* HUMIDITY: As low as 9 percent.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of gusty
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.
&&
$$
MTZ116-121300-
/O.NEW.KTFX.FW.W.0022.170912T1800Z-170913T0600Z/
Lincoln Ranger District of the Helena National Forest-
326 PM MDT Mon Sep 11 2017
...RED FLAG WARNING FOR STRONG GUSTY WINDS AND LOW HUMIDITY IN
EFFECT FROM NOON TUESDAY TO MIDNIGHT MDT TUESDAY NIGHT...
The National Weather Service in Great Falls has issued a Red Flag
Warning, which is in effect from noon Tuesday to midnight MDT
Tuesday night.
* IMPACTS: Low Humidities and Strong Gusty Winds will create
erratic fire behavior and an increased risk of new fire starts.
* AFFECTED AREA:
In Southwest Montana, Fire Weather Zone 116.
* COUNTIES AFFECTED:
In Central Montana, Lewis and Clark.
In Southwest Montana, Jefferson.
* WIND: West 10 to 15 mph. Gusts 20 to 30 mph in the afternoon and
early evening.
* HUMIDITY: As low as 18 percent.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.
Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.
&&
$$
MTZ113-115-117-120300-
/O.CON.KTFX.FW.W.0021.000000T0000Z-170912T0300Z/
Hill and Blaine Counties-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
326 PM MDT Mon Sep 11 2017
...RED FLAG WARNING FOR STRONG GUSTY WINDS AND LOW HUMIDITY REMAINS
IN EFFECT UNTIL 9 PM MDT THIS EVENING...
* IMPACTS: Low Humidities and Strong Gusty Winds will create
erratic fire behavior and an increased risk of new fire starts.
* AFFECTED AREA:
In North Central Montana, Fire Weather Zones 113, 115 and 117.
* COUNTIES AFFECTED:
In Central Montana, Cascade, Fergus, Judith Basin, Meagher.
In North Central Montana, Blaine, Chouteau, Hill.
* WIND: West 10 to 15 mph with gusts up to 25 mph.
* HUMIDITY: As low as 10 percent.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of gusty
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.
&&
$$
http://weather.gov/greatfalls5 follow-up statements
868
WWUS85 KTFX 120239
RFWTFX
URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
839 PM MDT Mon Sep 11 2017
MTZ113-115-117-120345-
/O.EXP.KTFX.FW.W.0021.000000T0000Z-170912T0300Z/
Hill and Blaine Counties-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
839 PM MDT Mon Sep 11 2017
...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...
The Red Flag Warning which was in effect for Fire Weather Zones
113, 115, and 117 will be allowed to expire at 9 PM MDT this
evening. Relative humidity values have been slowly increasing this
evening, and will continue to rise above critical thresholds. In
addition to rising relative humidity values, winds were decreasing,
especially over the plains
$$
MTZ112-114-121745-
/O.CON.KTFX.FW.W.0021.000000T0000Z-170912T0600Z/
/O.CON.KTFX.FW.W.0022.170912T1800Z-170913T0600Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
839 PM MDT Mon Sep 11 2017
...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...
...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TUESDAY TO
MIDNIGHT MDT TUESDAY NIGHT...
* IMPACTS: Low Humidities and Strong Gusty Winds will create
erratic fire behavior and an increased risk of new fire starts.
* AFFECTED AREA:
In North Central Montana, Fire Weather Zones 112 and 114.
* COUNTIES AFFECTED:
In Central Montana, Lewis and Clark.
In North Central Montana, Glacier, Liberty, Pondera, Teton
Toole.
* LOWER ELEVATION WIND: West at 10 to 20 mph...with gusts near 30
mph.
* RIDGE TOP WINDS: West at 20 to 30 mph...with gusts near 40 mph.
* HUMIDITY: As low as 8 percent.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of gusty
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.
&&
$$
MTZ116-121745-
/O.CON.KTFX.FW.W.0022.170912T1800Z-170913T0600Z/
Lincoln Ranger District of the Helena National Forest-
839 PM MDT Mon Sep 11 2017
...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TUESDAY TO
MIDNIGHT MDT TUESDAY NIGHT...
* IMPACTS: Low Humidities and Strong Gusty Winds will create
erratic fire behavior and an increased risk of new fire starts.
* AFFECTED AREA:
In Southwest Montana, Fire Weather Zone 116.
* COUNTIES AFFECTED:
In Central Montana, Lewis and Clark.
In Southwest Montana, Jefferson.
* WIND: West 10 to 15 mph with gusts up to 20 mph.
* HUMIDITY: As low as 18 percent.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.
&&
$$
http://weather.gov/greatfalls164
WWUS85 KTFX 120514
RFWTFX
URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
1114 PM MDT Mon Sep 11 2017
MTZ112-114-121200-
/O.CAN.KTFX.FW.W.0021.000000T0000Z-170912T0600Z/
/O.CON.KTFX.FW.W.0022.170912T1800Z-170913T0600Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
1114 PM MDT Mon Sep 11 2017
...RED FLAG WARNING REMAINS IN EFFECT
FROM NOON TUESDAY TO MIDNIGHT MDT TUESDAY NIGHT...
* IMPACTS: Low Humidities and Unseasonably Warm Temperatures will
create erratic fire behavior.
* AFFECTED AREA:
In North Central Montana, Fire Weather Zones 112 and 114.
* COUNTIES AFFECTED:
In Central Montana, Lewis and Clark.
In North Central Montana, Glacier, Liberty, Pondera, Teton
Toole.
* LOWER ELEVATION WIND: West at 10 to 20 mph...with
gusts near 25 mph.
* RIDGE TOP WINDS: West at 15 to 25 mph...with
gusts near 30 mph.
* HUMIDITY: As low as 14 percent.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of gusty
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.
&&
$$
MTZ116-121200-
/O.CON.KTFX.FW.W.0022.170912T1800Z-170913T0600Z/
Lincoln Ranger District of the Helena National Forest-
1114 PM MDT Mon Sep 11 2017
...RED FLAG WARNING REMAINS IN EFFECT FROM
NOON TUESDAY TO MIDNIGHT MDT TUESDAY NIGHT...
* IMPACTS: Low Humidities and Unseasonably Warm Temperatures will
create erratic fire behavior.
* AFFECTED AREA:
In Southwest Montana, Fire Weather Zone 116.
* COUNTIES AFFECTED:
In Central Montana, Lewis and Clark.
In Southwest Montana, Jefferson.
* WIND: West 10 to 15 mph...with gusts up to 25 mph.
* HUMIDITY: As low as 18 percent.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.
&&
$$
http://weather.gov/greatfalls710
WWUS85 KTFX 120945
RFWTFX
URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
345 AM MDT Tue Sep 12 2017
MTZ112-114-116-122200-
/O.CON.KTFX.FW.W.0022.170912T1800Z-170913T0600Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
Lincoln Ranger District of the Helena National Forest-
345 AM MDT Tue Sep 12 2017
...RED FLAG WARNING REMAINS IN EFFECT
FROM NOON TODAY TO MIDNIGHT MDT TONIGHT...
* IMPACTS: Low Humidities...shifting winds and Unseasonably Warm
Temperatures will create erratic fire behavior.
* AFFECTED AREA:
In North Central Montana Fire Zones...112...114.
In Southwest Montana Fire Zone....116.
* COUNTIES AFFECTED:
In Central Montana, Lewis and Clark.
In North Central Montana, Glacier, Liberty, Pondera, Teton
Toole.
In Southwest Montana, Jefferson.
* LOWER ELEVATION SURFACE WINDS: 10 to 20 mph...with gusts
near 25 mph. Winds will shift to the north this morning...then
gradually shift to the south/southeast by late this afternoon.
* RIDGE TOP WINDS: West at 15 to 25 mph...with gusts near 30 mph.
* HUMIDITY: As low as 10 percent.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of gusty
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.
&&
$$
http://weather.gov/greatfalls985
WWUS85 KTFX 122041
RFWTFX
URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
241 PM MDT Tue Sep 12 2017
MTZ112-114-116-130600-
/O.CON.KTFX.FW.W.0022.000000T0000Z-170913T0600Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
Lincoln Ranger District of the Helena National Forest-
241 PM MDT Tue Sep 12 2017
...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...
* IMPACTS: Low Humidities and Unseasonably Warm Temperatures will
create erratic fire behavior and an increased risk of new fire
starts.
* AFFECTED AREA:
In North Central Montana Fire Zones...112...114.
In Southwest Montana Fire Zone....116.
* COUNTIES AFFECTED:
In Central Montana, Lewis and Clark.
In North Central Montana, Glacier, Liberty, Pondera, Teton
Toole.
In Southwest Montana, Jefferson.
* LOWER ELEVATION SURFACE WINDS: Easterly to southerly winds of 10
to 20 mph, with gusts near 25 mph. These winds will become
westerly this evening.
* RIDGE TOP WINDS: West at 15 to 25 mph with gusts near 30 mph.
* HUMIDITY: As low as 15 percent.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of gusty
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.
&&
$$
http://weather.gov/greatfalls121 WWUS85 KTFX 130415 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 1015 PM MDT Tue Sep 12 2017 MTZ112-114-116-130515- /O.CAN.KTFX.FW.W.0022.000000T0000Z-170913T0600Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front- Lincoln Ranger District of the Helena National Forest- 1015 PM MDT Tue Sep 12 2017 ...RED FLAG WARNING IS CANCELLED... The National Weather Service in Great Falls has cancelled the Red Flag Warning. Wind speeds have diminished along the Rocky Mountain Front...thus the Red Flag Warning has been cancelled. $$ http://weather.gov/greatfalls
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Sep 11, 2:51 PM MDT, 35 minutes earlier.
Area forecast discussion, Sep 11, 2:51 PM MDT, 35 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 251 PM MDT Mon Sep 11 2017 .SYNOPSIS... Weak ridging continues to remain in control of the weather this evening, bringing very warm temperatures across the area. This warm pattern will remain in place one more day on Tuesday before a cold front moves southward from Canada into the region on Wednesday. Along with this front, scattered thunderstorms will be possible over Southwest MT. For Thursday and Friday, expect widespread rain and mountain snow, along with much cooler temperatures. && .DISCUSSION... Today through Wednesday...Look for clear skies and very warm temperatures through the rest of Monday evening with continued smoky conditions causing limitations to visibility. We will see one more warm and smoky day on Tuesday with temperatures remaining well above normal. This trend wont last long as we will begin to see a shift in the weather pattern by mid-week. On Wednesday, a developing storm system will begin to transition our upper-air pattern to a progressive southwest to northeast flow. Additionally, a cold front will begin to move southward out of southern Canada. With increasing upper air dynamics, combined by frontal support aiding in sufficient lift, showers and thunderstorms will likely break out across central and southwestern areas. A few of these storms may be strong at times, with gusty winds and dangerous lightning. Look for most of the storm activity to diminish by the late evening hours. KLG Wednesday Night through Monday...Areas of light rain begin to develop Wednesday night as a cold front continues to advance across the forecast area. Rain becomes more organized along the Rocky Mountain Front on Thursday with a deepening northeasterly upslope flow. Synoptic forcing strengthens Thursday night as longwave trough amplifies and moves across the PacNW. Model solutions continue to differ in how deeply the trough digs over Idaho, but all produce widespread steady precipitation across N-central and SW Montana. Confidence is increasing that storm total rainfall could reach or exceed 1.25 inches across portions of N-central Montana Thursday night through Friday. Rain will change to snow Thursday night at elevations above around 6000 feet, possibly producing a couple inches of accumulating snow over Glacier NP and the Bob Marshal Wilderness. All this will be welcome news for fire fighting efforts, although firefighters and those in the backcountry should be prepared for cold and raw conditions. Precipitation is expected to end from west to east Friday night, but does show some potential to linger into mid-day Saturday. Low temperatures Saturday morning will be in the low to mid 30s for many areas, so those with sensitive plants should prepare for possible frost. High pressure returns to the area Sunday and Monday as temperatures climb back to near seasonal averages. PN && .AVIATION... Updated 1738z. Look for clear skies across all terminals today and into tonight. Main concern this afternoon and evening will be ongoing smoky conditions which may reduce visibility to IFR at times, mainly along or near the Continental Divide. Otherwise, impacts will include limited visibility to distant mountain tops and ridges with a bit of a westerly breeze at times. Winds should diminish late this evening and into tonight with continued clear skies and primarily VFR for all terminals. KLG && .FIRE WEATHER... Expect warm temperatures, along with low humidity and breezy west winds to persist this evening across all fire weather zones. It remains warm on Tuesday but fortunately will not be as windy across the plains. However, fire weather conditions will remain critical near the Continental Divide through Tuesday evening. Scattered thunderstorms are possible over Southwest MT on Wednesday. Within this area, any one storm may produce dangerous lightning, along with possibly erratic winds which may locally enhance fire weather conditions. By Wednesday afternoon, a cold front will move southward out of southern Canada into northern and central Montana. This will cause a wind shift from the north with higher humidity building in Wednesday night. KLG Extended: Widespread rain and high mountain snow is expected to develop across the entire region on Thursday...with periods of precipitation Thursday night through Friday. Average storm total precipitation amounts of 0.75 to 1.25 inches are possible...with some adjustments likely over the next few days. Some flooding concerns could develop in burn areas...and firefighters at higher elevations should be prepared for cold/snowy conditions. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 50 88 48 77 / 0 0 10 30 CTB 44 83 42 68 / 0 0 10 20 HLN 51 85 56 81 / 0 0 20 40 BZN 46 86 51 79 / 0 0 20 40 WEY 41 74 44 70 / 0 0 20 40 DLN 49 83 53 77 / 0 0 20 50 HVR 54 85 50 77 / 0 0 10 10 LWT 59 86 60 77 / 0 0 10 30 && .TFX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until midnight MDT tonight Eastern Glacier/Toole/Central/Eastern Pondera/Liberty...Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front. Red Flag Warning from noon Tuesday to midnight MDT Tuesday night Eastern Glacier/Toole/Central/Eastern Pondera/Liberty...Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front...Lincoln Ranger District of the Helena National Forest. Red Flag Warning until 9 PM MDT this evening Central and Eastern Lewis and Clark National Forest Areas...Chouteau and Fergus Counties...Hill and Blaine Counties. && weather.gov/greatfalls
Nearby
Red Flag Warnings in Montana, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.